Could it be Fibro?

iVillage Member
Registered: 03-12-2012
Could it be Fibro?
8
Tue, 03-13-2012 - 2:37pm

I feel like a hypochondriac. An 80 year old hypochondriac. And I got to thinking, wouldn't it make more sense that all this crap that is happening to my body were all symptoms of a larger problem? A friend of mine suggested that I might have fibromyalgia and I've been looking into it. I was browsing the web yesterday and found a discription of how I'm feeling:

"Pain all over...exhausted...ability to think or find the right word is impaired...trouble sleeping...stiff and achy...muscles tight and knotted. They hurt to touch...feel as though you have to push yourself to get anything done...muscles cramp and twitch."

I also looked at the top ten symptom checklist and I suffer from the top nine:

  1. Pain all over
    Fatigue
    Sleep difficulties
    Brain fog
    Morning stiffness
    Muscle knots, cramping, weakness
    Digestive disorders
    Headaches/migraines
    Balance problems

I also found a comprehensive symptom checklist online and these are the ones I checked at seven or above as "severely" impacting my life on a daily basis over the last month.

  • Fatigue, made worse by physical exertion or stress (10+)
    Activity level decreased to less than 50% of pre-illness activity level
    Recurrent flu-like illness
    Shortness of breath (air hunger) with little or no exertion
    Frequent sighing
    Night sweats
    Feeling cold often
    Cold extremities
    Dryness of eyes and/or mouth
    Increased thirst
    Symptoms worsened by stress
    Headache
    Tender points
    Muscle pain
    Muscle twitching
    Muscle weakness
    Joint pain
    TMJ syndrome
    Lightheadedness; feeling "spaced out"
    Inability to think clearly
  • Vertigo or dizziness
    Tinnitus (ringing in one or both ears)
  • Feeling spatially disoriented
  • Staggering gait (clumsy walking; bumping into things)
  • Dropping things frequently
  • Hypersomnia
  • Sleep disturbance: unrefreshing or non-restorative sleep
  • Sleep disturbance: vivid or disturbing dreams or nightmares
  • Altered sleep/wake schedule (energy best at night)
  • Depressed mood
  • Feeling worthless
  • Frequent crying
  • Feeling helpless and/or hopeless
  • Increased appetite
  • Irritability; overreaction
  • Abrupt, unpredictable mood swings
  • Worsening of PMS
  • Stomach ache; abdominal cramps
  • Frequent diarrhea (10+)
  • Bloating; intestinal gas (10+)
  • Food cravings
  • Weight gain
  • Word-finding difficulty
  • Using the wrong word
  • Difficulty expressing ideas in words
  • Impaired ability to concentrate
  • Losing train of thought in the middle of a sentence
  • Losing track in the middle of a task
  • Difficulty with short term and long term memory
  • Forgetting how to do routine things
  • Difficulty following simple oral instructions
  • Difficulty following complicated oral instructions
  • Becoming lost in familiar locations when driving

My maternal grandmother has fibro, so there is a family history there. I'm seeing my doctor this afternoon because my symptoms have been progressively getting worse over the past two months. In fact, today I had to give my students a "game day" because I simply don't have the energy or mental capacity to help them.

Whatever this is, it's eating my life away... I don't know what I'll do if the doctor says, "I don't know what's wrong with you."

    iVillage Member
    Registered: 03-12-2012
    Wed, 03-14-2012 - 11:27am

    He glanced, briefly and condescendingly, at the list of symptoms I had written down. Then, he looked at my chart and told me my depression was causing all of this. I was so shocked that he would dismiss me so easily that I didn't know what to say. He recommended that I see my shrink and that I have my blood tested for rheumatoid arthritis. He did NOT perform a trigger point test, nor did he even entertain the notion that I might be right about my own diagnosis. He gave me a prescription DOUBLING my current Prozac intake and told me to see him again after the blood tests came in.

    I was furious. But honestly, I didn't have the emotional or mental energy to stop him and argue my case. I was so worn out yesterday that I gave my students a "game day." I just couldn't give them the guidance they needed to finish their work.

    Obviously, I'm going to get a second opinion...

    iVillage Member
    Registered: 07-04-2007
    Thu, 03-15-2012 - 8:15pm
    A second opinion is definitely needed--maybe even a new doctor! Your doctor should be willing to go the mile for you to find out the cause of your problems--having a good medical team/or doctor who cares is very important. I hope the doctor you see for the second opinion takes you seriously. Good Luck!

    Michelle/mica_ga


    Kindness is more important than wisdom,

    iVillage Member
    Registered: 06-06-2000
    Fri, 03-16-2012 - 7:34pm

    Hi!

    iVillage Member
    Registered: 03-12-2012
    Thu, 03-29-2012 - 2:22pm

    He did take me seriously! He did a full blood work up and put me on a trial of Lyrica, as well as prescription dosages of vitamin B12, iron, and vitamin D.

    I've been taking the Lyrica for almost two weeks now and my pain has lessened SIGNIFICANTLY...

    On the other hand, my endocrine system is WILD because of the heavy doses of vitamins, so I've been crying a lot for no apparent reason. It's all good though. Just trying to get everything back to "normal" (whatever that is...)

    iVillage Member
    Registered: 03-12-2012
    Thu, 03-29-2012 - 2:26pm
    Thanks! I got my second opinion (FABULOUS DOCTOR...) and turns out I WAS vitamin deficient. Did the B12 injections work better for you than the pills? Because I just finished my first week (trial) of injections and now I'm going to try the pill form and see how it works for me, but he told me a lot of people respond better and faster to the injections.
    He also wants me to have an upper endoscopy done. He thinks it could be Celiac disease, which would explain why I'm having so many of these symptoms. He's not ruling out FM, but it's nice to know I'm going in the RIGHT direction for a change!
    iVillage Member
    Registered: 06-06-2000
    Thu, 03-29-2012 - 2:29pm
    Just keep an eye on your emotional health, as Lyrica can cause all sorts of crazy thoughts and feelings to rise up inside you that aren't normal for you. If you start feeling depressed or can't stop crying for no reason after a couple more weeks, call your doctor to discuss it. That's NOT a side effect of vitamins! I'm glad you are feeling better over all, though. Being in less pain is great! I'm a big fan of being in less pain. :-)
    iVillage Member
    Registered: 06-06-2000
    Thu, 03-29-2012 - 3:28pm
    I get the shots once a month now, and they work pretty well. The pills didn't work at all, since I seem to have trouble absorbing my vitamins, even on the gluten and dairy free diet. I was taking iron and folic acid, too, for the anemia, but the B12 and eating more red meat and greens seems to be doing a better job without all the stomach upset and embarrassing gas that the iron gives me. If you go ahead with the endoscopy, don't stop eating gluten beforehand, or it could give you a false negative. Of course, you could always just try a gluten free diet for a month and see how you feel. I noticed after about 6 weeks or so that my "rosascea" and dandruff completely cleared up, which was a huge relief, since no shampoo, even prescription and steroid creams, would get rid of the constant scalp problems. A lot of my joint pain was reduced, too. Warning, though, it's expensive if you have to eat gluten free and the GF foods, like cookies, while amazingly delicious, have MORE calories than regular ones, so you have to really watch calories as well as ingredients. For the first couple of months, though, it's enough to get used to a wheat free diet, so I didn't worry about calories until I'd gotten used to the loss of eating out easily. Thank goodness there are so many celebs going GF, cause they are helping us get GF options and menus at many restaurants, like Jason's Deli, Chili's, and Olive Garden. You can pretty much always eat steak and a baked potato anywhere, and blackening seasoning is GF, so if I get fish that's how I get it prepared, and I make sure I tell them to keep it GF/wheat free. It can be a huge pain, but I feel so much better that it's worth it.
    iVillage Member
    Registered: 07-04-2007
    Wed, 04-04-2012 - 9:32pm
    Glad that the doctor took you seriously--and you have found something to ease the pain. The endocrine system is one of the first systems to break down when your body is under stress--hopefully as time goes on you will have less and less of the mood swings. Keep an eye on the side effects of the Lyrica, too.

    Michelle/mica_ga


    Kindness is more important than wisdom,